South Dakota, 2016

Hail and Damaging Wind in South Dakota, May 25, 2016

May 25, 2016 · NWS ABR · 13 events in 6 counties and zones

A weak upper level low pressure trough and surface cold front brought some severe thunderstorms mainly to central South Dakota. Large hail up to baseball size along with wind gusts to 60 mph occurred with the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A weak upper level low pressure trough and surface cold front brought some severe thunderstorms mainly to central South Dakota. Large hail up to baseball size along with wind gusts to 60 mph occurred with the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 25, 1:42 PM MST, 24 minutes earlier.

Area forecast discussion, May 25, 1:42 PM MST, 24 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
342 PM CDT WED MAY 25 2016

.SHORT TERM...(This Evening through Thursday Afternoon)
Issued at 342 PM CDT WED MAY 25 2016

Thunderstorms are beginning to intensify just W of the CWA this
afternoon that has produced significant hail. Expect them to track E
around 20kts, and stay mainly as discrete cells through 00Z. At that
point they may diminish with the loss of daytime heating. Will
continue to closely monitor incoming and developing severe weather
potential in our high CAPE and marginal shear environment.

Current fcst would have precip exiting E shortly after 06Z, with dry
weather then being the rule through early afternoon Thursday. The
focus for showers and thunderstorms will be over the far W, and the
SE corners of the CWA. Just going with general thunderstorms for
Thursday. SPC has the Marginal and slight risk areas over the SE
corner of SD. Expect highs again tomorrow to top out in the 70s for
most areas, with low 80s possible over W Central MN.

.LONG TERM...(Thursday Evening through Wednesday)
Issued at 342 PM CDT WED MAY 25 2016

Thursday night will probably be a dry forecast period, while upper
level confluent flow is over the region. However, when an upper low
currently over southern California lifts north-northeast across the
region Friday through Saturday, precipitation chances will abound.
Then, it appears some weak mid-level ridging/height rises develop
over the Northern Plains, shutting off the vast majority of
precipitation chances from Saturday night through Sunday night.
Beyond that, longer range model output continues to suggest more
precipitation chances setting up across the region Monday through
Tuesday as the next low pressure system deepens while moving east
over the Dakotas into Minnesota. This system is also expected to
bring breezy to windy conditions Tuesday night and Wednesday. Highs
through the period will be mainly in the 70s and 80s across the CWA.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1251 PM CDT WED MAY 25 2016

MVFR to VFR clouds remain across the area this afternoon, with
ournext round of showers and thunderstorms nearing MBG-PIR around
20-22Z, before slowly sliding E and weakening with the loss of
daytime heating, and ending all together near ATY by around 06Z
Thursday.The best chance of seeing any showers/thunderstorms will
be at MBG,with only VCSH mentioned so far at the rest of the TAF
sites.Otherwise, VFR ceilings and VIS are expected for the daytime
hours Thursday.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

SHORT TERM...KF
LONG TERM...Dorn
AVIATION...KF
Hazardous weather outlook, May 25, 8:24 AM MST, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
1024 AM CDT WED MAY 25 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-261530-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
1024 AM CDT WED MAY 25 2016 /924 AM MDT WED MAY 25 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STORMS ARE EXPECTED TO REDEVELOP FROM MID AFTERNOON
THROUGH THIS EVENING...WITH THE POTENTIAL FOR A FEW STRONG TO
SEVERE STORMS. LARGE HAIL AND STRONG WINDS ARE POSSIBLE...MAINLY
OVER EASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY FROM MID AFTERNOON THROUGH
THIS EVENING...MAINLY OVER EASTERN SOUTH DAKOTA AND WEST CENTRAL
MINNESOTA.

KF

In the hours before

Local storm report, May 25, 9:52 AM MST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1152 AM CDT WED MAY 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       3 WSW HOLABIRD          44.51N 99.66W
05/25/2016  M1.33 INCH       HYDE               SD   COCORAHS

            COCORAHS STATION HARROLD 3.8 ESE /SD-HY-3/

0700 AM     HEAVY RAIN       9 N HOLABIRD            44.65N 99.60W
05/25/2016  M1.25 INCH       HYDE               SD   COCORAHS

            COCORAHS STATION HOLABIRD 8.5 N /SD-HY-8/

0700 AM     HEAVY RAIN       7 SW CEDAR CREEK REC AR 44.07N 100.01W
05/25/2016  M1.22 INCH       LYMAN              SD   COCORAHS

            COCORAHS STATION 6 SW CEDAR CREEK REC AREA
            /SD-LY-6/

0700 AM     HEAVY RAIN       KENNEBEC                43.90N 99.86W
05/25/2016  M1.18 INCH       LYMAN              SD   COCORAHS

            COCORAHS STATION KENNEBEC 0.3 SE /SD-LY-2/

0800 AM     HEAVY RAIN       GANN VALLEY             44.03N 98.99W
05/25/2016  M1.10 INCH       BUFFALO            SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION GANN VALLEY /GNVS2/

0700 AM     HEAVY RAIN       12 N HIGHMORE           44.70N 99.41W
05/25/2016  M1.10 INCH       HYDE               SD   COCORAHS

            COCORAHS STATION 12 N HIGHMORE /SD-HY-1/

0700 AM     HEAVY RAIN       8 N VIVIAN              44.04N 100.27W
05/25/2016  M1.09 INCH       LYMAN              SD   COCORAHS

            COCORAHS STATION 7 NNE VIVIAN /SD-LY-5/

0700 AM     HEAVY RAIN       9 WNW AMES              44.30N 99.26W
05/25/2016  M1.06 INCH       HAND               SD   COCORAHS

            COCORAHS STATION 8 W AMES /SD-HD-7/

0800 AM     HEAVY RAIN       MILLER                  44.52N 98.99W
05/25/2016  M1.02 INCH       HAND               SD   COCORAHS

            COCORAHS STATION MILLER /SD-HD-12/

0700 AM     HEAVY RAIN       2 S KENNEBEC            43.88N 99.87W
05/25/2016  M1.00 INCH       LYMAN              SD   COCORAHS

            COCORAHS STATION KENNEBEC 2.0 S /SD-LY-10/

0700 AM     HEAVY RAIN       8 SSW KENNEBEC          43.79N 99.92W
05/25/2016  M0.94 INCH       LYMAN              SD   COCORAHS

            COCORAHS STATION 8 SSW KENNEBEC /SD-LY-27/

0730 AM     HEAVY RAIN       3 WNW OKATON            43.91N 100.94W
05/25/2016  M0.90 INCH       JONES              SD   COCORAHS

            COCORAHS STATION OKATON 2.6 NW /SD-JN-3/

0700 AM     HEAVY RAIN       4 ESE ROSSEAU           44.29N 100.01W
05/25/2016  M0.89 INCH       HUGHES             SD   COCORAHS

            COCORAHS STATION 3 ESE ROSSEAU /SD-HG-26/

0800 AM     HEAVY RAIN       RELIANCE                43.88N 99.60W
05/25/2016  M0.85 INCH       LYMAN              SD   COCORAHS

            COCORAHS STATION RELIANCE 0.1 ESE /SD-LY-12/

0700 AM     HEAVY RAIN       PRESHO                  43.90N 100.06W
05/25/2016  M0.82 INCH       LYMAN              SD   COCORAHS

            COCORAHS STATION PRESHO /SD-LY-1/

0700 AM     HEAVY RAIN       8 WNW IONA              43.59N 99.57W
05/25/2016  M0.82 INCH       LYMAN              SD   COCORAHS

            COCORAHS STATION OACOMA 17.4 SSW /SD-LY-7/

0800 AM     HEAVY RAIN       2 S DOLAND              44.87N 98.10W
05/25/2016  M0.75 INCH       SPINK              SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION DOLAND /DOLS2/

&&

The radar

The Rapid City radar (KUDX), 149 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

12 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Stanley

When
May 25, 2:06 PM MST
Where
Stanley County, 6.47 mi E of Bunker
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.240, -100.970

Hail, Jones

When
May 25, 3:12 PM CST
Where
Jones County, 1.98 mi E of Capa
Measured
1 in hail
Reported by
Public
Coordinates
44.120, -100.940

Hail, Stanley

When
May 25, 3:00 PM MST
Where
Stanley County, 10.97 mi SE of Ft Pierre
Measured
1 in hail
Reported by
Public
Coordinates
44.240, -100.210

Thunderstorm Wind, Stanley

When
May 25, 3:00 PM MST
Where
Stanley County, 3.98 mi NNW of Ft Pierre
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.400, -100.410

Sixty mph winds were estimated.

Hail, Stanley

When
May 25, 3:00 PM MST
Where
Stanley County, 3.98 mi NNW of Ft Pierre
Measured
0.88 in hail
Reported by
Public
Coordinates
44.400, -100.410

Hail, Hughes

When
May 25, 4:10 PM CST
Where
Hughes County, 2.81 mi N of Pierre
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
44.410, -100.320

Hail, Hughes

When
May 25, 4:44 PM CST
Where
Hughes County, 10.12 mi SSE of Harrold
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
44.380, -99.670

Baseball size hail damaged several vehicles.

Hail, Hyde

When
May 25, 5:05 PM CST
Where
Hyde County, 9 mi N of Stephan
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
44.380, -99.440

Hail, Hand

When
May 25, 5:15 PM CST
Where
Hand County, 8.98 mi S of Ree Hgts
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
44.390, -99.200

Hail, Hand

When
May 25, 5:25 PM CST
Where
Hand County, 8.8 mi SSE of Ree Hgts
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
44.410, -99.110

Hail, Hand

When
May 25, 5:41 PM CST
Where
Hand County, 0.49 mi W of Miller
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
44.520, -98.990

Hail, Hand

When
May 25, 5:50 PM CST
Where
Hand County, 2.96 mi E of St Lawrence
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
44.520, -98.870

Hail, Hamlin

When
May 25, 8:05 PM CST
Where
Hamlin County, 0.69 mi S of Hayti
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
44.640, -97.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638642, 638643, 638644, 638655, 638656, 638646, 638647, 638648, 638649, 638650, 638651, 638652, 638654.